Importance of the correct diagnosis of opioid-induced respiratory depression in adult cancer patients and titration of naloxone

    loading  Checking for direct PDF access through Ovid

Abstract

Opioids can induce respiratory depression by invoking a centrally mediated decrease in involuntary respiratory rate, which in severe cases can cause a decrease in oxygen saturation. If respiratory depression is opioid induced, both low respiratory rate and low oxygen saturation will be present. If this is the case, oxygenation, rousing by verbal and physical stimulation and decreasing the opioid dose should be tried first. Naloxone, an opioid antagonist, should be avoided if at all possible but, if essential, titrate slowly to respiratory function administering 20–100 µg intravenously every two minutes. If used as a bolus for a patient on long-term opioids for chronic cancer pain, then refractory pain and symptomatic opioid withdrawal can result.

Related Topics

    loading  Loading Related Articles